Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 49, NWS Jackson, KY

June 18, 2015Breathitt County, Magoffin County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 18, 2015, 1:36 PM EDT for Breathitt County, Magoffin County, Kentucky. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2015, 1:36 PM EDT (17:36 UTC)
Expired
Jun 18, 2015, 2:00 PM EDT
In force
24 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Breathitt County, KY, Magoffin County, KY

The radar

The Jackson,KY radar (KJKL), 11 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 1:36 PM EDTTSTM WND DMG3 Nne Jackson, KYHALF A DOZEN SHINGLES BLOWN OFF OF WEATHER OFFICE ROOF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WUUS53 KJKL 181736
SVRJKL
KYC025-153-181800-
/O.NEW.KJKL.SV.W.0049.150618T1736Z-150618T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
136 PM EDT THU JUN 18 2015

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BREATHITT COUNTY IN SOUTHEASTERN KENTUCKY...
  WEST CENTRAL MAGOFFIN COUNTY IN SOUTHEASTERN KENTUCKY...

* UNTIL 200 PM EDT

* AT 136 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER STEVENSON...
  OR NEAR JACKSON...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CORNELIA...WEST ROYALTON STATION...SKAGGS...ROCK LICK...CAMP
  LEWIS...DAISYDELL...CONLEY STATION...ROUSSEAU...FORAKER...TIPTOP...
  LUNAH...GUAGE...STEVENSON...KECK...LAMBRIC...CARVER STATION...
  CARVER...EUGENE...SUBLETT AND MOCT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3769 8302 3751 8311 3760 8337 3768 8335
      3768 8329 3767 8328 3768 8325
TIME...MOT...LOC 1736Z 281DEG 15KT 3760 8329 

HAIL...<.75IN
WIND...60MPH

$$

RAY
1 follow-up statement
190 
WWUS53 KJKL 181758
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
158 PM EDT THU JUN 18 2015

KYC025-153-181805-
/O.EXP.KJKL.SV.W.0049.000000T0000Z-150618T1800Z/
BREATHITT KY-MAGOFFIN KY-
158 PM EDT THU JUN 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BREATHITT AND
WEST CENTRAL MAGOFFIN COUNTIES WILL EXPIRE AT 200 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS 
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...A SEVERE THUNDERSTORM WARNING CONTINUES FOR 
SOUTHEASTERN MAGOFFIN COUNTY UNTIL 215 PM EDT.

LAT...LON 3769 8302 3751 8311 3760 8337 3768 8335
      3768 8329 3767 8328 3768 8325
TIME...MOT...LOC 1753Z 281DEG 15KT 3760 8329 

$$

RAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:07 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 18, 12:07 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1207 PM EDT THU JUN 18 2015

.UPDATE...
ISSUED AT 1207 PM EDT THU JUN 18 2015

VIS SAT SHOWING HIGH LEVEL CLOUDS AND CU BUILDING ACROSS MUCH OF
EASTERN KENTUCKY THIS AFTERNOON. A FEW ISOLATED SHOWERS ARE JUST
BEGINNING TO POP UP ON RECENT SCANS OF THE WSR-88D RADAR.
COVERAGE IS EXPECTED TO INCREASE THROUGH THE AFTERNOON AS HEATING
BUILDS AND CONVECTIVE TEMPS ARE REACHED. ADJUSTED GRIDS TO LATEST
OBS AND TRENDS BUT OTHERWISE GRIDS ARE ON TRACK.

UPDATE ISSUED AT 1000 AM EDT THU JUN 18 2015

LATEST SATELLITE AND OBS SUGGEST MUCH OF THE FOG SEEN THIS MORNING
HAS BURNT OFF. OTHERWISE MID TO HIGH LEVEL CLOUDS ARE STREAMING
ACROSS PORTION OF EASTERN KENTUCKY LATE THIS MORNING. CONVECTIVE
MODELS CONTINUE TO SUGGEST SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON GENERALLY AFTER 17Z. GIVEN NO MAJOR
SYNOPTIC BOUNDARIES THIS ACTIVITY WILL BE MUCH LIKE IT HAS BEEN
THE PAST FEW DAYS WITH MORE OF A INFLUENCE FROM MESOSCALE
FEATURES AND WEAK UPPER LEVEL WAVES.

UPDATE ISSUED AT 655 AM EDT THU JUN 18 2015

UPDATED THE FORECAST TO INPUT THE LATEST OBS INTO THE GRIDS.
SHOWERS AND THUNDERSTORMS HAVE NOT BEGUN TO DEVELOP YET THIS
MORNING DESPITE THE HRRR HINTING AT DEVELOPMENT BY 12Z. DECIDED TO
KEEP THE FORECAST AS IS WITH A SLIGHT CHANCE ACROSS THE AREA BY
LATE MORNING AND FURTHER DEVELOPMENT INTO THE AFTERNOON. THE
FORECAST REMAINS ON TRACK AND A NEW ZFP WILL NOT BE NEEDED.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 321 AM EDT THU JUN 18 2015

CURRENT CONDITIONS ACROSS THE AREA FEATURE EASTERN KENTUCKY UNDER
SOUTHWEST FLOW WITH A STATIONARY BOUNDARY TO THE NORTH ALONG THE
LOWER GREAT LAKES. THIS PUTS EAST KENTUCKY IN A VERY HOT AND MUGGY
TROPICAL AIRMASS. THIS SITUATION WILL MAKE CONDITIONS FAVORABLE
FOR AFTERNOON CONVECTION. IN ADDITION...A WAVE TRACKING ACROSS
THE GREAT LAKES LATER TODAY WILL BEGIN TO PUSH A SURFACE COLD
FRONT INTO THE UPPER OH VALLEY. THIS ADDED FORCING WILL ADD TO THE
THUNDERSTORM POTENTIAL LATER THIS AFTERNOON. MODEL SOUNDINGS
INDICATE A GREAT DEAL OF AFTERNOON INSTABILITY WITH A RATHER SLOW
STORM MOTION. HENCE WILL KEEP A HEAVY RAINFALL THREAT THROUGH
TODAY AS WELL. WITH THE BEST DYNAMICS TO THE NORTH...ANY SEVERE
THREAT FOR TODAY WILL BE NORTH OF I-64 WITH A MARGINAL THREAT TO
THE SOUTH.

HEADING INTO TONIGHT...THE MENTIONED COLD FRONT PUSHING SOUTH WILL
KEEP SHOWER AND THUNDERSTORM CHANCES GOING INTO TONIGHT
MAINTAINING GOOD INSTABILITY. HEADING INTO THE DAY ON FRIDAY...THE
REMNANTS OF BILL EDGE CLOSER TO THE LOWER OH RIVER VALLEY AS SOME
UPPER LEVEL ENERGY BEGINS TO ENTER THE AREA. THIS WILL CONTINUE TO
AID SHOWER AND THUNDERSTORM DEVELOPMENT IN AN ALREADY MOISTURE
LADEN AND WARM AIRMASS. THE SHORT TERM PERIOD APPEARS TO FEATURE A
CONCERN FOR HEAVY RAINFALL PRODUCTION AND RATHER SLOW STORM
MOTION. WILL CONTINUE TO MENTION A FLASH FLOOD THREAT IN THE HWO.
AS WELL...ANY SEVERE POSSIBILITY WILL BE LATER THIS AFTERNOON WITH
SOME GUSTY WINDS WITH ANY STRONG CELL THAT DEVELOPS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 321 AM EDT THU JUN 18 2015

THE REMAINS OF TROPICAL STORM BILL WILL BE THE PRIMARY CONCERN
EARLY IN THE PERIOD. LATEST MODEL TRENDS INDICATE A TRACK ALONG OR
JUST TO THE NORTH OF THE OHIO RIVER. THIS WOULD KEEP OUR NORTHERN
COUNTIES IN THE ARC OF HEAVIEST RAINFALL POTENTIAL...ALTHOUGH
SCATTERED TO NUMEROUS THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
CAN BE EXPECTED PRETTY MUCH ANYWHERE ACROSS EASTERN KENTUCKY...
ESPECIALLY SATURDAY INTO SATURDAY NIGHT AS THE LEFTOVER SURFACE
LOW TRACKS BY. CONSIDERING THE RECENT DRY SPELL AND THE
PROGRESSIVE NATURE OF THE SYSTEM...WE CURRENTLY THINK THE
POTENTIAL FOR FLOODING IS LOW. HOWEVER...TRAINING STORMS WILL POSE
A THREAT FOR ISOLATED FLASH FLOODING.

AS BILL WEAKENS FURTHER AND SHIFTS TO OUR EAST ON SUNDAY...A NEW
FORECAST CHALLENGE AWAITS. A STOUT UPPER RIDGE WILL HAVE RELOCATED
TO THE FOUR CORNERS REGION AND SOUTHERN PLAINS BY SUNDAY AND THIS
PLACES THE OHIO AND TENNESSEE VALLEYS IN NORTHWEST FLOW ALOFT.
FORECAST MODELS HAVE SHOWN AND CONTINUE TO SHOW A STRONG SIGNAL
FOR MCS ACTIVITY TO ORIGINATE SOMEWHERE OVER THE UPPER MIDWEST
AND/OR OHIO VALLEY AND TRACK SOUTHEAST INTO OUR AREA. THE TIMING
OF THESE COMPLEXES IS INHERENTLY DIFFICULT THIS FAR OUT...HOWEVER
A THREAT FOR SHOWERS AND STORMS WILL REMAIN IN THE FORECAST SUNDAY
THROUGH THE EARLY PART OF NEXT WEEK...AND THIS WOULD INCLUDE
NOCTURNAL SHOWERS/STORMS. AS THE UPPER RIDGE SHIFTS EASTWARD
TUESDAY AND WEDNESDAY...THE PRIMARY THREAT AREA FOR THESE
THUNDERSTORM CLUSTERS WILL SHIFT NORTHWARD.

FINALLY...NO RELIEF FROM THE VERY HUMID CONDITIONS IS IN SIGHT.
IN FACT...EVEN HOTTER TEMPERATURES THAN WE HAVE WITNESSED IN RECENT
DAYS ARE LIKELY BY THE MIDDLE OF NEXT WEEK AS THE UPPER RIDGE BUILDS
BACK OVER THE DEEP SOUTH. OUR CURRENT FORECAST INDICATES HIGHS
SURGING INTO THE LOW TO MID 90S BY WEDNESDAY...AND HEAT INDEX VALUES
CLIMBING TOWARDS 100.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 654 AM EDT THU JUN 18 2015

MOST AREAS THIS MORNING HAVE SOME REDUCTION IN VIS AND CIGS DUE TO
SOME FOG DEVELOPMENT. SOME MID LEVEL CLOUD COVER MOVING THROUGH
THE AREA OVERNIGHT HAS HINDERED FOG DEVELOPMENT AT SOME OF THE TAF
SITES. ALL FOG SHOULD BURN OFF BY 14Z WITH SHOWER AND THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. HAVE KEPT VCTS AT THE TAF
SITES TO COVER FOR THIS. EXPECT FOG DEVELOPMENT AGAIN LATER
TONIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...SHALLENBERGER
LONG TERM...ABE
AVIATION...SHALLENBERGER
Hazardous weather outlook, Jun 18, 3:46 AM EDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
346 AM EDT THU JUN 18 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
346 AM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE STRONGEST
STORMS THIS AFTERNOON MAY PRODUCE STRONG WIND GUSTS AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH
WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING. SOME STORMS
ON SATURDAY THROUGH SUNDAY MAY PRODUCE EXCESSIVE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF WIND DAMAGE OR
FLOODING THIS AFTERNOON AND EVENING.

SHALLENBERGER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:41 PM EDTSevere Thunderstorm WarningJKLFloyd, Magoffin34 min
Jun 18, 2:47 PM EDTSpecial Weather StatementJKLWolfe43 min
Jun 18, 3:02 PM EDTSevere Thunderstorm WarningJKLWolfe43 min
Jun 18, 3:21 PM EDTSpecial Weather StatementJKLLee24 min
Jun 18, 3:29 PM EDTSevere Thunderstorm WarningJKLBreathitt, Morgan, Wolfe31 min
Jun 18, 3:36 PM EDTAreal Flood AdvisoryJKLBreathitt, Elliott, Floyd, Johnson, Lee, Magoffin and 6 more3 hr
Jun 18, 3:50 PM EDTSevere Thunderstorm WarningJKLEstill, Lee, Powell, Wolfe22 min
Jun 18, 3:54 PM EDTSevere Thunderstorm WarningJKLBreathitt, Magoffin36 min
Jun 18, 4:22 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Magoffin38 min
Jun 18, 4:57 PM EDTSpecial Weather StatementJKLFloyd48 min
Jun 18, 5:23 PM EDTSpecial Weather StatementJKLRowan37 min
Jun 18, 5:29 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan3 hr
Jun 18, 5:55 PM EDTSevere Thunderstorm WarningJKLPike50 min
Jun 18, 6:12 PM EDTAreal Flood AdvisoryJKLPike3 hr
Jun 18, 6:30 PM EDTSpecial Weather StatementJKLMenifee, Morgan45 min
Jun 18, 6:51 PM EDTAreal Flood AdvisoryJKLBath, Elliott, Estill, Menifee, Montgomery, Morgan and 3 more3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.